Alert archive / Michigan / Winter Storm Warnings in 2016
Winter Storm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this winter storm warning at Dec 11, 2016, 3:51 AM EST for 12 counties in Michigan. It was in force for 23 hr. 60 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 11, 2016, 3:51 AM EST (08:51 UTC)
- Expired
- Dec 12, 2016, 2:43 AM EST
- In force
- 23 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 4:47 AM EST | SNOW 5 | N Grand Haven, MI | 5 HR DURATION. |
| Dec 11, 6:00 AM EST | SNOW 5 | Bloomingdale, MI | CO-OP OBSERVER STATION BLOOMINGDALE /BLMM4/. |
| Dec 11, 6:15 AM EST | SNOW 4.2 | 3 Ne Saranac, MI | COCORAHS STATION 2 NE SARANAC /MI-IN-1/. |
| Dec 11, 6:53 AM EST | SNOW 4.6 | 3 Ene Kentwood, MI | ASOS STATION GERALD R FORD INTL /GRR/. |
| Dec 11, 6:55 AM EST | SNOW 4.1 | 1 Ne Norton Shores, MI | ASOS STATION MUSKEGON COUNTY AIRPORT /MKG/. |
| Dec 11, 7:00 AM EST | SNOW 1.3 | 3 Ene Kentwood, MI | CO-OP OBSERVER STATION NWS FORECAST OFFICE GRAND RAPIDS /GRRM4/. |
| Dec 11, 7:00 AM EST | SNOW 1.8 | 2 Wsw Cloverville, MI | CO-OP OBSERVER STATION MUSKEGON 4 SE /MKNM4/. |
| Dec 11, 7:00 AM EST | SNOW 2.4 | 1 Ssw Waverly, MI | COCORAHS STATION 1 SSW WAVERLY /MI-ET-3/. |
| Dec 11, 7:00 AM EST | SNOW 3 | 1 Wnw Belmont, MI | COCORAHS STATION BELMONT /MI-KN-65/. |
| Dec 11, 7:00 AM EST | SNOW 4.3 | 2 W Wayland, MI | COCORAHS STATION 1 W WAYLAND /MI-AN-1/. |
| Dec 11, 7:00 AM EST | SNOW 4.4 | 2 Ese Assyria, MI | COCORAHS STATION 2 ESE ASSYRIA /MI-BR-6/. |
| Dec 11, 7:00 AM EST | SNOW 4.5 | 2 Nw Belmont, MI | COCORAHS STATION 2 WNW BELMONT /MI-KN-60/. |
| Dec 11, 7:00 AM EST | SNOW 4.5 | 2 W Ada, MI | COCORAHS STATION 1 W ADA /MI-KN-53/. |
| Dec 11, 7:00 AM EST | SNOW 4.5 | 4 Nne Paw Paw, MI | COCORAHS STATION 3 NNE PAW PAW /MI-VB-4/. |
| Dec 11, 7:00 AM EST | SNOW 5 | 1 W Hastings, MI | CO-OP OBSERVER STATION HASTINGS /HASM4/. |
| Dec 11, 7:00 AM EST | SNOW 5 | 2 N East Grand Rapids, MI | COCORAHS STATION 1 N EAST GRAND RAPIDS /MI-KN-16/. |
| Dec 11, 7:00 AM EST | SNOW 5.4 | 1 Wsw Grandville, MI | COCORAHS STATION 1 WSW GRANDVILLE /MI-KN-14/. |
| Dec 11, 7:00 AM EST | SNOW 5.4 | 1 Wsw Grandville, MI | CO-OP OBSERVER STATION GRANDVILLE /GPDM4/. |
| Dec 11, 7:00 AM EST | SNOW 6.1 | 1 Ssw East Grand Rapids, MI | COCORAHS STATION EAST GRAND RAPIDS /MI-KN-7/. |
| Dec 11, 7:20 AM EST | SNOW 3.7 | 2 Se East Grand Rapids, MI | COCORAHS STATION 1 ESE EAST GRAND RAPIDS /MI-KN-84/. |
| Dec 11, 7:40 AM EST | SNOW 3.4 | 3 N Cannonsburg, MI | COCORAHS STATION 2 N CANNONSBURG /MI-KN-83/. |
| Dec 11, 7:45 AM EST | SNOW 4.4 | 1 Wsw Plainwell, MI | COCORAHS STATION PLAINWELL /MI-AN-25/. |
| Dec 11, 8:00 AM EST | SNOW 2.8 | 1 Ssw Dutton, MI | COCORAHS STATION 1 SSW DUTTON /MI-KN-43/. |
| Dec 11, 8:00 AM EST | SNOW 3 | 2 Wsw Lansing, MI | COCORAHS STATION 1 WSW LANSING /MI-IH-31/. |
| Dec 11, 8:00 AM EST | SNOW 3 | 3 E Walker, MI | COCORAHS STATION 2 E WALKER /MI-KN-32/. |
| Dec 11, 8:00 AM EST | SNOW 3.5 | 2 Wsw Webberville, MI | COCORAHS STATION 1 WSW WEBBERVILLE /MI-IH-32/. |
| Dec 11, 8:00 AM EST | SNOW 4.1 | 5 E Plainwell, MI | COCORAHS STATION PLAINWELL 5.4 E /MI-BR-9/. |
| Dec 11, 8:00 AM EST | SNOW 5 | 4 W Portage, MI | COCORAHS STATION 3 W PORTAGE /MI-KZ-1/. |
| Dec 11, 8:00 AM EST | SNOW 5.2 | Castle Park, MI | COCORAHS STATION CASTLE PARK /MI-AN-20/. |
| Dec 11, 8:40 AM EST | SNOW 3.2 | 3 Nne Topkins, MI | COCORAHS STATION 2 NNE TOPKINS /MI-JC-14/. |
| Dec 11, 9:00 AM EST | SNOW 3.5 | 1 Nne Rockford, MI | COCORAHS STATION ROCKFORD /MI-KN-81/. |
| Dec 11, 9:00 AM EST | SNOW 5.5 | 2 N Hopkins, MI | COCORAHS STATION 1 N HOPKINS /MI-AN-14/. |
| Dec 11, 10:30 AM EST | SNOW 4.8 | 1 S Jackson, MI | OVERNIGHT AND EARLY MORNING SNOWFALL |
| Dec 11, 11:15 AM EST | SNOW 4 | 3 S Jackson, MI | STORM TOTAL |
| Dec 11, 12:00 PM EST | SNOW 4.5 | 1 W Martin, MI | 4.5 INCHES A 15 HOUR TOTAL. 1 WEEK TOTAL SNOWFALL 31.75 INCHES. |
| Dec 11, 12:00 PM EST | SNOW 4.5 | Mattawan, MI | 15 HOUR TOTAL. |
| Dec 11, 1:00 PM EST | SNOW 4.6 | East Grand Rapids, MI | 18 HOUR TOTAL WITH 0.31 MELTED EQUIVALENT. IN THE PAST 6 HOURS 2.3 INCHES FELL WITH 0.22 MELTED EQUIVALENT. CO-OP OBSERVER EAST GRAND RAPIDS /EGRM4/. |
| Dec 11, 1:30 PM EST | SNOW 6 | 1 W Grattan, MI | APPROXIMATELY 18 HOUR STORM TOTAL SO FAR. |
| Dec 11, 1:45 PM EST | SNOW 4 | 3 Sse Dalton, MI | 6 HOUR TOTAL. |
| Dec 11, 2:45 PM EST | SNOW 6 | 2 E Leslie, MI | 16 HOUR TOTAL. |
| Dec 11, 3:15 PM EST | SNOW 6 | 4 Sw Jackson, MI | 16 HOUR TOTAL. |
| Dec 11, 3:40 PM EST | SNOW 6 | Kalamazoo, MI | 18 HOUR TOTAL. FROM WWMT. |
| Dec 11, 4:00 PM EST | SNOW 7.5 | Cedar Springs, MI | 18 HOUR TOTAL. MEASURED ON ELEVATED SURFACE ON WOODEN DECK. |
| Dec 11, 4:25 PM EST | SNOW 7.5 | Rives Junction, MI | 18 HOUR TOTAL. |
| Dec 11, 4:30 PM EST | SNOW 7.2 | Paw Paw, MI | 18 HOUR TOTAL. |
| Dec 11, 6:00 PM EST | SNOW 7 | Kalamazoo, MI | 20 HOUR TOTAL. FROM WWMT. |
| Dec 11, 6:00 PM EST | SNOW 7 | Twin Lake, MI | 20 HOUR TOTAL. |
| Dec 11, 6:15 PM EST | SNOW 5 | 3 Sse Dalton, MI | TODAY'S TOTAL SO FAR. |
| Dec 11, 6:30 PM EST | SNOW 6.3 | 2 W Ada, MI | 21 HOUR TOTAL. 0.58 MELTED EQUIVALENT. |
| Dec 11, 7:00 PM EST | SNOW 7 | Bellevue, MI | 24 HOUR TOTAL. |
| Dec 11, 7:00 PM EST | SNOW 7.2 | East Grand Rapids, MI | 24 HOUR TOTAL WITH 0.55 MELTED EQUIVALENT. IN THE PAST 6 HOURS 2.6 INCHES FELL WITH 0.24 MELTED EQUIVALENT. CO-OP OBSERVER EAST GRAND RAPIDS /EGRM4/. |
| Dec 11, 7:45 PM EST | SNOW 8 | 3 Wnw Brownlee Park, MI | 24 HOUR TOTAL. 0.48 INCH LIQUID EQUIVALENT. CO-OP OBSERVER STATION BATTLE CREEK /BCKM4/. |
| Dec 11, 8:00 PM EST | SNOW 6.8 | 1 W Martin, MI | 24 HOUR TOTAL. CURRENT SNOW DEPTH 14 INCHES ON THE GROUND AND 20 INCHES ON THE WOODEN DECK. |
| Dec 11, 8:00 PM EST | SNOW 9 | Marne, MI | 24 HOUR TOTAL. CURRENT SNOW DEPTH 12 INCHES. |
| Dec 11, 8:00 PM EST | SNOW 10.5 | Norton Shores, MI | SNOWFALL FROM 10PM SATURDAY THROUGH 8PM SUNDAY. |
| Dec 11, 9:00 PM EST | SNOW 7.8 | Kalamazoo, MI | 23 HOUR TOTAL. FROM WWMT. |
| Dec 11, 10:00 PM EST | SNOW 10.5 | 3 Ne Beechwood, MI | 40 HOUR TOTAL WHICH INCLUDES SOME LAKE EFFECT. 6.5 INCHES FELL THE PAST 16 HOURS. CURRENT SNOW DEPTH ON THE GROUND 12.5 INCHES WITH 0.81 LIQUID EQUIVALENT. |
| Dec 11, 10:15 PM EST | SNOW 8.5 | 2 Nnw Holt, MI | STORM TOTAL. |
| Dec 11, 10:25 PM EST | SNOW 8 | 4 Sw Jackson, MI | 22 HOUR TOTAL. |
| Dec 11, 10:37 PM EST | SNOW 8 | Oshtemo, MI | SNOWFALL SINCE MIDNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831 WWUS43 KGRR 110851 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 351 AM EST SUN DEC 11 2016 MIZ050-056>058-064>067-071>074-111700- /O.UPG.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ /O.NEW.KGRR.WS.W.0009.161211T0851Z-161212T0900Z/ MUSKEGON-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 351 AM EST SUN DEC 11 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT UNTIL 4 AM EST MONDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. HAZARDOUS WEATHER... * MODERATE TO HEAVY SNOW WILL FALL...HEAVIEST FROM 10AM THROUGH 5 PM. * TOTAL ACCUMULATIONS 6 TO 10 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. * THE HEAVY WET NATURE OF THE SNOW WILL MAKE SHOVELING MORE DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ MIZ043>046-051-052-059-111700- /O.CON.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-CLINTON- INCLUDING THE CITIES OF...HART...FREMONT...BIG RAPIDS... MOUNT PLEASANT...GREENVILLE...ALMA...ST. JOHNS 351 AM EST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * SNOW WILL CONTINUE TODAY BEFORE TAPERING OFF EARLY MONDAY MORNING. * HEAVIEST SNOW WILL FALL THIS MORNING AND AFTERNOON. * TOTAL ACCUMULATIONS 5 TO 8 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ MIZ037>040-111700- /O.CON.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ MASON-LAKE-OSCEOLA-CLARE- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE 351 AM EST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * STEADY SNOW WILL CONTINUE THROUGH TODAY BEFORE TAPERING OFF EARLY MONDAY MORNING. * HEAVIEST SNOW WILL FALL THIS MORNING AND AFTERNOON. * TOTAL ACCUMULATIONS 4 TO 7 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$
4 follow-up statements
761 WWUS43 KGRR 111519 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1019 AM EST SUN DEC 11 2016 MIZ050-056>058-064>067-071>074-112330- /O.CON.KGRR.WS.W.0009.000000T0000Z-161212T0900Z/ MUSKEGON-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 1019 AM EST SUN DEC 11 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * MODERATE TO OCCASIONALLY HEAVY SNOW WILL FALL...HEAVIEST THROUGH 5 PM. * TOTAL ACCUMULATIONS 6 TO 9 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. * THE HEAVY WET NATURE OF THE SNOW WILL MAKE SHOVELING MORE DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ MIZ043>046-051-052-059-112330- /O.CON.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-CLINTON- INCLUDING THE CITIES OF...HART...FREMONT...BIG RAPIDS... MOUNT PLEASANT...GREENVILLE...ALMA...ST. JOHNS 1019 AM EST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * SNOW WILL CONTINUE TODAY BEFORE TAPERING OFF EARLY MONDAY MORNING. * HEAVIEST SNOW WILL FALL THROUGH THIS AFTERNOON. * TOTAL ACCUMULATIONS 5 TO 8 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ MIZ037>040-112330- /O.CON.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ MASON-LAKE-OSCEOLA-CLARE- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE 1019 AM EST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * STEADY SNOW WILL CONTINUE THROUGH TODAY BEFORE TAPERING OFF EARLY MONDAY MORNING. * HEAVIEST SNOW WILL FALL THROUGH THIS AFTERNOON. * TOTAL ACCUMULATIONS 4 TO 7 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$
138 WWUS43 KGRR 112009 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 309 PM EST SUN DEC 11 2016 MIZ050-056>058-064>067-071>074-120415- /O.CON.KGRR.WS.W.0009.000000T0000Z-161212T0900Z/ MUSKEGON-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 309 PM EST SUN DEC 11 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * MODERATE TO OCCASIONALLY HEAVY SNOW WILL FALL...HEAVIEST THROUGH 6 PM. * ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES LATE THIS AFTERNOON AND EVENING. * TOTAL ACCUMULATIONS 6 TO 9 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. * THE HEAVY WET NATURE OF THE SNOW WILL MAKE SHOVELING MORE DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ MIZ043>046-051-052-059-120415- /O.CON.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-CLINTON- INCLUDING THE CITIES OF...HART...FREMONT...BIG RAPIDS... MOUNT PLEASANT...GREENVILLE...ALMA...ST. JOHNS 309 PM EST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * SNOW WILL CONTINUE TODAY BEFORE TAPERING OFF EARLY MONDAY MORNING. * HEAVIEST SNOW WILL FALL THROUGH LATE THIS AFTERNOON. * TOTAL ACCUMULATIONS 5 TO 8 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ MIZ037>040-120415- /O.CON.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ MASON-LAKE-OSCEOLA-CLARE- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE 309 PM EST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * STEADY SNOW WILL CONTINUE THROUGH TODAY BEFORE TAPERING OFF EARLY MONDAY MORNING. * HEAVIEST SNOW WILL FALL THROUGH LATE THIS AFTERNOON. * TOTAL ACCUMULATIONS 4 TO 7 INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE. IMPACTS... * SNOW COVERED ROADS WILL BE HAZARDOUS. * COMMUTING TIMES WILL BE INCREASED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ LAURENS
160 WWUS43 KGRR 120304 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1004 PM EST SUN DEC 11 2016 MIZ050-056>058-064>067-071>074-120900- /O.CON.KGRR.WS.W.0009.000000T0000Z-161212T0900Z/ MUSKEGON-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 1004 PM EST SUN DEC 11 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * SNOW WILL GRADUALLY TAPER OFF OVERNIGHT. * ADDITIONAL SNOW ACCUMULATIONS OF AROUND AN INCH POSSIBLE. * STORM TOTAL ACCUMULATIONS WILL LIKELY END UP BETWEEN 5 AND 10 INCHES. * SOME LIGHT FREEZING DRIZZLE IS POSSIBLE OVERNIGHT. IMPACTS... * EXTRA TRAVEL TIME WILL CONTINUE TO BE NEEDED TONIGHT AS IT WILL TAKE SOME TIME FOR ROAD CONDITIONS TO IMPROVE. * MANY SECONDARY AND NEIGHBORHOOD ROADS WILL REMAIN SNOW COVERED AND SLIPPERY INTO THE MONDAY MORNING COMMUTE. * THE WET NATURE OF THE SNOW WILL MAKE SHOVELING MORE DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ MIZ043>046-051-052-059-120900- /O.CON.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-CLINTON- INCLUDING THE CITIES OF...HART...FREMONT...BIG RAPIDS... MOUNT PLEASANT...GREENVILLE...ALMA...ST. JOHNS 1004 PM EST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * SNOW WILL GRADUALLY TAPER OFF OVERNIGHT. * ADDITIONAL SNOW ACCUMULATIONS OF AROUND AN INCH POSSIBLE. * STORM TOTAL ACCUMULATIONS WILL LIKELY END UP BETWEEN 5 AND 8 INCHES. * SOME LIGHT FREEZING DRIZZLE IS POSSIBLE OVERNIGHT. IMPACTS... * EXTRA TRAVEL TIME WILL CONTINUE TO BE NEEDED TONIGHT AS IT WILL TAKE SOME TIME FOR ROAD CONDITIONS TO IMPROVE. * MANY SECONDARY AND NEIGHBORHOOD ROADS WILL REMAIN SNOW COVERED AND SLIPPERY INTO THE MONDAY MORNING COMMUTE. * THE WET NATURE OF THE SNOW WILL MAKE SHOVELING MORE DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ MIZ037>040-120900- /O.CON.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ MASON-LAKE-OSCEOLA-CLARE- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE 1004 PM EST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... HAZARDOUS WEATHER... * SNOW WILL GRADUALLY TAPER OFF THROUGH 300 AM. * ADDITIONAL SNOW FALL WILL BE AN INCH OR LESS. * STORM TOTAL ACCUMULATIONS WILL END UP BEING BETWEEN 4 TO 6 INCHES. * SOME LIGHT FREEZING DRIZZLE IS POSSIBLE OVERNIGHT. IMPACTS... * EXTRA TRAVEL TIME WILL CONTINUE TO BE NEEDED TONIGHT AS IT WILL TAKE SOME TIME FOR ROAD CONDITIONS TO IMPROVE. * MANY SECONDARY AND NEIGHBORHOOD ROADS WILL REMAIN SNOW COVERED AND SLIPPERY INTO THE MONDAY MORNING COMMUTE. * THE WET NATURE OF THE SNOW WILL MAKE SHOVELING MORE DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON THE CONDITIONS...AND TO TAKE IT SLOW IN ICE AND SNOW. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER. && $$ DUKE
217 WWUS43 KGRR 120743 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 243 AM EST MON DEC 12 2016 MIZ050-056>058-064>067-071>074-120845- /O.CAN.KGRR.WS.W.0009.000000T0000Z-161212T0900Z/ MUSKEGON-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...MUSKEGON...GRAND HAVEN...JENISON... GRAND RAPIDS...IONIA...HOLLAND...HASTINGS...CHARLOTTE...LANSING... SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON 243 AM EST MON DEC 12 2016 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE WINTER STORM WARNING. ACCUMULATING SNOW HAS ENDED FOR THIS EVENT. PATCHY FREEZING DRIZZLE IS POSSIBLE THROUGH SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * ROADS REMAIN SNOW COVERED AND SLICK. ALLOW EXTRA TIME TO REACH YOUR DESTINATION THIS MORNING. * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$ MIZ037>040-043>046-051-052-059-120845- /O.CAN.KGRR.WW.Y.0022.000000T0000Z-161212T0900Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM- GRATIOT-CLINTON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT... GREENVILLE...ALMA...ST. JOHNS 243 AM EST MON DEC 12 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE WINTER WEATHER ADVISORY. ACCUMULATING SNOW HAS ENDED FOR THIS EVENT. PATCHY FREEZING DRIZZLE IS POSSIBLE THROUGH SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * ROADS REMAIN SNOW COVERED AND SLICK. ALLOW EXTRA TIME TO REACH YOUR DESTINATION THIS MORNING. * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 11, 3:26 AM EST, 25 minutes earlier.
Area forecast discussion, Dec 11, 3:26 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 AM EST Sun Dec 11 2016
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 326 AM EST Sun Dec 11 2016
Snow will continue today...moderate to heavy...as low pressure in
the Plains moves toward the Great Lakes. Total snowfall in the 6 to
10 inch range is expected.
A blast of arctic air will arrive mid week and result in highs in
the mid teens Wednesday and Thursday along with lake effect snow.
The below normal temperatures will continue through next weekend.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 326 AM EST Sun Dec 11 2016
Forecast concerns deal with the unfolding snow event and the current
headlines. There hasn't been too much change in regard to the
dynamics of this system as it remains multi-faceted with both a lake
effect component and warm air advection component.
Latest radar shows snow ongoing across the cwa with a distinct lake
effect area moving north along the lake shore over Ottawa and
Muskegon counties. These counties along with Allegan will see
several inches of lake effect snow that will combine with the
ongoing warm advection to boost snow totals. After combining qpf
(which is a bit higher with the 06z model run) with model snow
ratios, snow totals around 10 inches are forecasted from Muskegon
county south through Van Buren and 9 inch totals from Kent southeast
through Ingham. For consistency with surrounding offices, we
upgraded the advisory to a winter storm warning mainly along and
south of I-96. The heaviest snow will fall in this area from 14z
through 22z or so. Solid 3/4-1 inch/hr seems like a real possibility
given the strong isentropic lift at 285K. Strong pressure advection
was noted with 40kts perpendicular to the the pressure surfaces.
This snow will become increasingly wet as the day wears on due to
continued warm air flowing north into the system. Our cwa should
remain all snow though as we have fairly deep cold air in place. As
the snow becomes more moist, it will likely become more slippery too
creating bigger impacts.
The snow will begin to diminish later this evening as the low moves
east of the state. Mainly dry wx is expected Monday and a few
scattered lake effect snow showers possible Tuesday.
.LONG TERM...(Tuesday night through Saturday)
Issued at 326 AM EST Sun Dec 11 2016
We are looking at more unsettled and cold weather through the long
term portion of the forecast. We will see the next surge of arctic
air coming in just in time for the long term late Tue. Normally this
would ignite the lake effect and get it going strong. Indications
are right now that the sfc pattern will be a bit anti-cyclonic
immediately behind the front. We should see the low level flow
become more cyclonic through Wed, helping lake effect to get
started. As mentioned before, the degree of colder air and the flow
will have moisture depth fairly limited. The dgz will also be quite
low which will also likely limit the amount of lake effect.
The cyclonic flow aloft will lift out toward Friday, allowing a
brief break in the coldest of the air and lake effect. This will
eventually give way to a strong trough that is expected to be over
the Wrn states mid-week.This trough will eventually lift out, and
will likely develop a decent system and send it toward the region.
We are looking at least another burst of snow in the Fri/Sat time
frame. Models are even trying to bring warm enough air up from the
Gulf, that a mix will be a possibility.
As the storm moves through by late Sat, the area will become
entrenched under the upper low/cyclonic flow once again. This will
bring back the cold weather along with lake effect chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1245 AM EST Sun Dec 11 2016
This aviation fcst period will be one with lots of impacts through
most of the time in snow. Some lake effect has been crawling up
the coast over the past few hours, and is currently impacting KMKG
as of 0530Z with LIFR vsbys. Elsewhere, light snow is developing
from the SW with mainly MVFR and some IFR scattered around.
We will see the snow become more intense, and drive cigs and vsbys
down into the IFR and lower category by 15z most everywhere.
Conditions will remain down through most of the rest of the fcst
period at most of the sites. Some improvement could be seen at
KMKG late in the period, but should remain down through 06z
elsewhere.
&&
.MARINE...
Issued at 326 AM EST Sun Dec 11 2016
We extended the small craft advisory through Monday night. Winds and
waves will be hazardous for small craft during this time frame.
&&
.HYDROLOGY...
Issued at 129 PM EST Sat Dec 10 2016
The latest water temps on area rivers include the following
samples: 33 on the Muskegon River at Big Rapids, 34 on the
Kalamazoo River, and 35 on the Grand River at Eastmanville. Expect
rapid ice formation on these rivers starting the middle of this
upcoming week as air temps retreat into the teens and single
digits. Frazil ice development can occur quickly with these temps
combined with higher than normal flows. Snow also contributes to
ice development. In terms of ice jam potential, there is some risk
after ice develops given flows running on the higher side of
normal mainly for the Grand River basin. However, it is too early
to tell how much of a risk there is since the Grand River is
currently ice free. Residents in jam-prone areas should monitor
ice development over the course of the next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 4 AM EST Monday for MIZ050-056>058-
064>067-071>074.
Winter Weather Advisory until 4 AM EST Monday for MIZ037>040-
043>046-051-052-059.
LM...Small Craft Advisory until 7 AM EST Tuesday for LMZ844>849.
&&
SYNOPSIS...04
SHORT TERM...04
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...Hoving
MARINE...04Hazardous weather outlook, Dec 10, 6:35 PM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 635 PM EST SAT DEC 10 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 635 PM EST SAT DEC 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SNOW WILL REDEVELOP OVERNIGHT WITH AN INCH OR TWO OF ACCUMULATION BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE TO HEAVY SNOW EXPECTED SUNDAY AND SUNDAY EVENING. ADDITIONAL ACCUMULATIONS 4 TO 6 INCHES EXPECTED SUNDAY. AN ARCTIC AIRMASS WILL ARRIVE TUESDAY NIGHT AND RESULT IN CONTINUED LAKE EFFECT SNOW SHOWERS AND ADDITIONAL ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW ACCUMULATIONS ARE ALWAYS APPRECIATED. LMZ844>849-110900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 635 PM EST SAT DEC 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 10, 10:33 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 PM EST SAT DEC 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW CASTLE PARK 42.75N 86.21W
12/10/2016 M2.1 INCH ALLEGAN MI COCORAHS
SNOWFALL SINCE 7:45 PM THIS EVENING.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Dec 11, 12:08 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 AM EST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW CASTLE PARK 42.75N 86.21W
12/11/2016 M3.4 INCH ALLEGAN MI COCORAHS
3.4 INCHES SINCE 7:45 P.M....INCLUDING 1.3
INCHES SINCE 10:15 P.M.
&&
NJJNearby
Winter Storm Warnings in Michigan, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.